Thunderstorm Wind, Jones
- When
- June 27, 7:00 PM CST
- Where
- Jones County, 5.69 mi WNW of Okaton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.910, -101.000
Sixty mph winds were estimated.
A couple storms in central South Dakota brought severe winds from 60 to 70 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A couple storms in central South Dakota brought severe winds from 60 to 70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 27, 5:28 PM CST, 1 hour 32 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 628 PM CDT Tue Jun 27 2017 .SHORT TERM...(This Evening through Wednesday Afternoon) Issued at 328 PM CDT Tue Jun 27 2017 A strong area of low pressure is currently located over eastern MT with a frontal boundary running southward across western SD. Instability will continue to increase ahead of the frontal boundary with surface base CAPE between 1K and 2K J/KG. Still a far amount of CIN to overcome. It is uncapped in SE Wyoming where convection has developed. A few CAMS suggest the current convection will grow upscale into an eastward propagating complex. This would largely remain south of Highway 14, bypassing central SD. Convection would then spread into eastern SD after 6Z due to a strong LLJ. Additional convection will be possible along the ND/SD border where the surface low will interact with moderate MU-Cape and cooler 700 mb temps. With the lack of significant DCAPE, large hail will be the main hazard along and north of ND/SD border. The convective potential between I-90 and KMBG is a little more unclear. Half of the CAMS are showing convection developing along the frontal boundary. As stated early, others bypass most of central SD. With such a strong system, will keep high pops going through tonight. Convection should push east into MN by 15Z Wednesday with dry conditions likely for the rest of the day. .LONG TERM...(Wednesday Evening through Tuesday) Issued at 328 PM CDT Tue Jun 27 2017 The forecast models today are fairly consistent with the idea that the larger scale flow pattern should remain relatively progressive throughout the period. Still looks like some precipitation chances will be anchored on Thursday/Friday under the influence of a cold core low over the Dakotas (cold air instability showers mainly). Then a couple of days of upper level ridging set up over the region Saturday and Sunday before another area of low pressure working east through the region knocks the ridge back down Sunday night into Monday, bringing some precipitation potential back to the forecast. After Monday, ridging starts to build back up. Temperatures will be near to below normal for most of the period. By early next week, a warmer airmass begins to return to the region. The 4th of July is starting to look like a rather toasty warm day. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 626 PM CDT Tue Jun 27 2017 Vfr conditions are expected through tonight. However, scattered showers/storms are expected overnight, and any storm could produce local ifr conditions for a short period of time. It appears KPIR has the highest probability of storms tonight, as well as the highest probability for severe weather, especially strong winds. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...SD LONG TERM...Dorn AVIATION...TDK
Hazardous Weather Outlook National Weather Service Aberdeen SD 335 AM CDT Tue Jun 27 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-280845- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 335 AM CDT Tue Jun 27 2017 /235 AM MDT Tue Jun 27 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Strong southerly winds are expected today with sustained winds of 20 to 30mph with gusts of 35 to 45mph. This will result in high fire danger across the Missouri and James valleys today. A front will move into western South Dakota this afternoon and provide the focus for thunderstorms. Severe weather is possible along and west of the Missouri valley this afternoon and early evening with the main threat being hail and strong winds, an isolated tornado threat exists as well. As the system continues rapidly east during the evening and early overnight hours, across the James valley, Sisseton hills, and into western Minnesota - the main threat will be confined to hail and strong winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances remain in the forecast Wednesday through Friday. The severe weather risk is low for the latter half of the work week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public may also submit reports at our webpage, Facebook page, or on Twitter. Connelly
The Rapid City radar (KUDX), 148 km away, was scanning. The volume nearest the first event began at 00:58 UTC.
3 thunderstorm wind. Local standard time, as filed.
Sixty mph winds were estimated.
Seventy mph winds were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710335, 710337, 710339.